Natural Resource Abundance and Economic Growth in a Two Country World
We investigate the dynamics of nonrenewable resource abundance on economic growth and welfare in a two-country world. One country is endowed with a nonrenewable-resource, otherwise, countries are identical, except possibly for their initial endowments of capital. Unlike previous studies analyzing small open economies, we show that once interactions between resource-rich and resource-less economies are considered the effect of the nonrenewable resource on the resource rich economy's performance can be positive. We derive the necessary condition for the nonrenewable resource to have a positive (negative) effect on the growth rate of the resource-rich economy. The endowment of the nonrenewable resource has a positive effect on the growth rate of the resource-rich country provided the elasticity of the initial price of the resource with regard to the initial stock of the resource is greater than minus one. An analytical solution to the model confirms that this elasticity is greater than minus one, and numerical simulations with a very large range of parameter values confirm the same.
|Date of creation:||2005|
|Date of revision:|
|Contact details of provider:|| Postal: (612) 625-1222|
Phone: (612) 625-1222
Fax: (612) 625-6245
Web page: http://www.apec.umn.edu/EDC.html
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Geir B. Asheim, 1986. "Hartwick's Rule in Open Economies," Canadian Journal of Economics, Canadian Economics Association, vol. 19(3), pages 395-402, August.
- Heal, Geoffrey M., 1993.
"The optimal use of exhaustible resources,"
Handbook of Natural Resource and Energy Economics,
in: A. V. Kneese† & J. L. Sweeney (ed.), Handbook of Natural Resource and Energy Economics, edition 1, volume 3, chapter 18, pages 855-880
- Partha Dasgupta & Geoffrey Heal, 1974. "The Optimal Depletion of Exhaustible Resources," Review of Economic Studies, Oxford University Press, vol. 41(5), pages 3-28.
When requesting a correction, please mention this item's handle: RePEc:ags:umedbu:12979. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search)
If references are entirely missing, you can add them using this form.